Started taking Carbimazole last week, then came down with a sore throat and found out my white blood count was low. What will happen now?

Hello Everyone,

I'm new to HealthUnlocked, so hi! :) I've been reading since I was first diagnosed with an Overactive Thyroid last month which has since turned out to be Graves Disease.

I had my first appointment with my Endocrinologist last Thursday and he prescribed me with Carbimazole 40mg to be taken twice a day. I had to go for a blood test straight after my appointment as he couldn't view my Doctors records and he said he would ring me on Tuesday (yesterday) to tell me when to start taking them. Later that same day (last Thursday) he rang me to say he had my results back and ordered me to start taking them asap as my levels were really high. So I started them on Thursday, along with my Propranolol which I've been on for 3 weeks now.

I felt fine until Monday morning when I woke up with a mild sore throat. I didn't want to overreact due to what my Endocrinologist had warned me about with what symptoms to look out for so I decided to keep going with the medication that day and see how I was the next day. I woke up yesterday feeling like I was coming down with a very bad cold. I still had a sore throat, my head was very fuzzy and I felt really hot, so I went straight to my Doctors for a full blood count test and stopped taking the Carbimazole. Since yesterday morning I have started to feel much better and all of my symptoms have subsided.

I had a phone call from my Doctors surgery this morning asking to book me in for another blood test tomorrow morning because my blood test yesterday showed my white blood cell count was low. I know this is what my Endocrinologist warned me about and I definitely think it's related to the Carbimazole.

I was just wondering if anyone else has been in this situation? I have no idea if there are alternative medicines? Any advice would be greatly appreciated, I'm still getting my head around the whole thing!

Many thanks,

Ashley x

P.S. Also, ANOTHER blood test tomorrow, this will be my third in a week! I don't like having bruised arms, I definitely feel like a pin cushion! :)

Last edited by

8 Replies

  • Hello Ashley,

    Welcome to our forum and sorry you have been diagnosed with Graves Disease.

    I have Hashimotos Thyroiditis which is underactive so can not speak from experience but only from what I have read.

    I think you have had a reaction to your medication Carbimazol and a reduction in white blood cells can be serious making you very prone to infection. Some people experience a sore throat and some might have mouth ulcers, headache and joint pain.

    Your white blood cell count will recover and depending on your tests tomorrow you might be prescribed some antibiotics. There is an alternative drug called proplthiouracil. It is important not to smoke because this will interfere with your meds.

    I hope you feel better soon and hopefully someone else who has experienced this before will share with you soon.


  • Thank you so much for your reply! I don't know much about Hashimotos Thyroiditis but I hope you're ok?

    I think I have had a reaction too so I'm pleased that there's an alternative drug, I will look in to that and I don't smoke so that's good.

    I'll see what happens at the Doctors tomorrow but I'm presuming I'll have to go and see my Endocrinologist again to discuss treatment options.

    I will edit my post with any further updates. :)

  • High Ashley1985

    It is best if you do a new post each time because other members might not have read this post but might find other info of interest. Posts get moved along very quickly so some might miss items. Also

  • Ashley, I think you'll be able to restart Carbimazole when the infection has cleared. If it consistently lowers your WBC so you get recurring infections they may switch you Proplythiouracil (PTU) but it is a second choice therapy as it can raise liver enzymes.

  • Hi Ashley. I too am Hyper with Graves. I was diagnosed in April 2013. Went on Carbimazole for a short time but unable to carry on as had a strange side effect with me. I was put on propylithiouracil (PTU) and came off it August last year. Worked well with me then and didn't have a reaction.

    You have to be very careful and alert with the side effects of both meds. Carbimazole for lowered white cells and PTU for the liver. Any worries go straight to docs. Better to be safe than sorry.

    Hope it gets sorted quickly. Take care of yrself


  • Hi Ashley. I had a slightly similar experience with Carbimazole. Initially I was put on 20mg (4 a day); started feeling ill (gut-ache) after a week and (since I was away) unilaterally cut it down to 2. Felt OK on that, but when I saw the Endocrinologists they put it up to 3 a day.

    Soon afterwards I started getting aches and pains, night cramps, then a spiky temperature, night sweats and a sore throat. My GP said to stop taking Carbimazole immediately, and go to A& E. There my white blood cell count was found to be slightly down.

    A week after stopping Carbimazole the symptoms subsided, but I started getting really shaky and developed raging insomnia. The doctor said to go back on to 1 Carbimazole a day and build it up gradually. I'm currently on 2 a day and still can't sleep! However I'm reluctant to increase the dose, as 3-a-day made me so unwell last time.

    I'm currently trying to treat the underlying auto-immune condition through diet, and am using Susan Blum's "The Immune System Recovery Plan" (which is persuasive if very American) - there may well be other, perhaps better, diet books out there. Elaine Moore's 'Graves Disease' is a classic for understanding the condition (if somewhat too scientific for an arty person like me) - and she marshalls interesting arguments around the more interventionist treatments like radioactive seeds (which she has had) and surgery. I strongly recommend this book in case the medics try to steer you in that direction; if they do, it's best to be well-informed.

    My Graves was discovered purely by chance; I had no unfamiliar symptoms, and believe that I have had this condition intermittently throughout my (quite long) life. Carbimazole has definitely made things worse, and I wish I'd researched the condition before treatment started. I now fundamentally believe in addressing the underlying auto-immune condition alongside the prescribed pills - - and only wish that my GP and the Endo people agreed with - or even were interested in - this approach. As it is, they're committed (as I see it) to treating just the symptoms, rather than the root cause.

    Anway, good luck! I hope that you'll keep posting your Graves experiences.

    Very best wishes.

  • Thanks for your reply onefootinthegrave :) as it turns out my white blood cell count was low so I had to stay off the Carbimazole and I was referred for another blood test to check my levels. My doctor has instructed me to start the Carbimazole again but at 10mg once a day followed by a blood test in 7 days time, then the dosage will be increased, etc.

    I am very new to this condition and still unsure as to how this is going to affect me in the long term. Have you found the diet is helping you? My diet is ok but it could be a lot better, I have found that I have a terrible craving for sugar and find myself nibbling on chocolate snacks. :-/

    I am very intrigued by the reading you have suggested, I will be having a look at Elaine Moore's 'Graves Disease' book.

    I hope that you are ok! Thanks so much for your reply :)

  • Hi Ashley, I'm still fairly new to it all as well (since May). I find I'm OK on 10mg of Carbimazole, but will certainly resist any attempt to increase the dose! It's interesting, isn't it, that the bad effects can happen so fast...

    For the past month I've been on the no-dairy, no-gluten, no-corn and no-soya diet recommended in Susan Blum's book. (I'm afraid she's fairly anti-sugar as well!). Around now I should be re-introducing these foodstuffs one at a time, to find out if I'm intolerant to any of them. The theory behind the diet is that most auto-immune diseases are caused or exacerbated by food intolerances. She says that the majority of people with Graves also have coeliac disease - which requires a gluten-free diet permanently. I'm feeling a bit better at present but have no way of knowing if it's due to the Carbimazole or the diet or a combination of the two.

    Following internet research I've also been taking vitamins in pill form - Vitamin B12, Vitamin D and Vitamin E, plus Folic Acid. And, more recently, Alpha Lipoic Acid pills, plus sometimes Valerian at night (no noticeable difference so far from either). I tried something called L-Carnitine, which seems quite widely-used, but it made me feel slightly nauseous.

    The sad thing is that my terribly overworked GP doesn't do a 'whole body' approach; I'd have to find a private 'integrated practitioner' (Susan Blum's term) to initiate and monitor 'alternative' forms of treatment. I can't afford to do that.

    The very, very best of luck finding your way through this nightmare maze. Look forward to hearing how you get on

You may also like...